Bipolar Support Forums To Share and Support One Another

Vraylar?

Talk about meds, side effects, and the 'med-go-round'.

by dubious66 » Sat Dec 30, 2017 7:31 pm

Vraylar, aka cariprazine, is a new option for me. All of my prescribers have always (well, aside from some arm twisting when things were a bit extreme) given me choices when it comes to meds, weighing symptoms that may be alleviated against potential side effects. Right now the debate is more seroquel; adding abilify, latuda or this vraylar; or powering through.

Vraylar supposedly may help cognitive issues more than other APs, as it appears to play with D3 more than D2. It also has lower associated weight gain and sedation. But, on the flip side it has a really high rate of EPS/EPR: close to 1 in 2. That's based on a 3 week study. Given that a part of this drug has a ridiculously long half life (more than 500 hours?!), so steady state wasn't even achieved; I find that rate disconcerting.

Headaches, dry mouth, digestive issues, weight gain, sedation, anxiety, restlessness, etc. are annoying, but the potential liver and kidney damage, blood pressure impacts, metabolic syndrome, parkinson symptoms, NMS, possibly life-long TD (terrifies me), etc. seem to require some more serious consideration. And then there's the whole no one is really sure how all these drugs work... And then there's ECT... And then there's the issue of with or without drugs, BP seems to lead to permanent cognitive decline. (Been scanning Jamison's manic depressive illness (her categorization term) text. Depressing in so many ways.) Oh happy new year...

Irony: symptom of my crazy is problems with decision-making and yet I have to make what I consider major decisions...

So I wonder how folks make their decisions regarding how much risk they are willing to take on for what level of symptom alleviation.



Unrelated: I think under the latest tax plan I was supposed to pay property taxes this weekend. Surprise. I didn't. :roll:
dubious66
 
Posts: 199
Joined: Tue Aug 01, 2017 10:10 pm

by AvantGarde » Sat Dec 30, 2017 8:05 pm

Unpopular opinion incoming..

You probably know about situational depression, given what you've been through and kept working your ass off anyway, running back and forth god knows where, etc, it's natural you have some built up tension.
Usually when I'm overwhelmed, decision making problems is the first thing that happens. Wether or not it's a symptom, I guess it's a perfectly natural response of the body, telling you to calm the hell down and deal with your stuff.

I think trying a new med is a valid option, depending on the severity of the issue. I do think therapy would be much more important, and time for yourself to think and deal with all that happened.

APs are strong ass meds with shitty side effects, pdocs prescribe them lightly but I don't think the decision to take them is a light decision.
Genetically evolved chicken at your service

My therapist says I don't have crazy eyes

Never surrender your freedom of being to the veridict of those who are strangers to your inner workings
User avatar
AvantGarde
Moderator
 
Posts: 6576
Joined: Mon Jun 20, 2016 7:01 am

by Mocha » Sat Dec 30, 2017 8:08 pm

Unrelated: I think under the latest tax plan I was supposed to pay property taxes this weekend. Surprise. I didn't. :roll:

First things first. No you weren't 'supposed' to. Some people were trying to prepay so they could still claim them as a deduction before that stupid ass tax bill went into effect after the first of the year. And now the Feds/IRS may not even honour some of this crap....changed it up 2 or 3 days ago.


Now back to the cariprazine. You're right. They don't know how the hell it works, and it wasn't all that long ago the FDA approved it for here in the States.

Why did pdoc suggest this med in particular, Dub? What about the AC's/mood stabilizers.....You don't think anything in that class would help, or have you tried everything? What symptoms are you & doc targeting?

So I wonder how folks make their decisions regarding how much risk they are willing to take on for what level of symptom alleviation.

I just went through this re: my Topamax and I thought I was going to have to dc it. I'm def walking the line between risk vs benefit. It can cause kidney stones/other kidney probs and my kidneys aren't so great anyway. About 50% function of each one. Recently I started having probs/mild flank pain, doc ordered scans and sure enough I have a stone(s) in each kidney. Fortunately nothing is blocked, GP consulted with pdoc, a urologist and my neuro.....I want to keep taking it and they're going to let me. Scans every six months, watch for other symptoms.

Yes I'm willing to take the chance....Topa helps keep me sane.....Sure as hell don't want to go batshit crazy again.....:lol:....




Not A Professional of Any Kind ~ Just Your Garden Variety Nutjob


I look to a day when people will not be judged by the color of their skin, but by the content of their character.

~Martin Luther King, Jr.~

User avatar
Mocha
Site Admin
 
Posts: 5801
Joined: Thu Jun 12, 2014 9:37 pm
Location: The North Coast


Return to Medications